Q:

7/30/2013
I recently saw a 30 yo M HIV+ and a hx of syphyllis requiring treatment with bicillin. He has a hx of developing a seizure after penicillin as a child. He was positive on ID testing to prepen and PenG so I desenstized him over 5 hours to Pen VK before giving him 2.4 million units of bicillin. He was observed for one hour after without any adverse symptoms. He received his second dose of Bicillin 5 days later uneventfully. Then 10 days after his initial bicillin dose (5 days after his second dose) he developed clustered erythematous pruritic papules at the site of his previous Prepen ID testing which progressed to diffuse 1-2mm erythematous papules on his arms bilaterally and on his back with dermatographism on his back as well.

I suspect this is a delayed hypersenstivity reaction to Penicillin but was not sure since I have never seen this before. I perform desensitizations to penicillin frequently and have never encountered a DTH rxn to it. I know there is a lot of literature for this type of reaction with amoxicillin but I was not as familiar with this occurring with Bicillin. He still needs a third dose of bicillin so I am tempted to redesenstize him prior to the third dose. I do not think this reaction is IgE mediated so you could argue then why am I bothering with another desensitization. Perhaps I just need to pretreat with steroids. Any comments or suggestions would be greatly appreciated. Thanks!!

A:

Thank you for your inquiry.

I certainly agree that the reaction you described is extremely unusual and, to my knowledge, would not classically fit any of the types of well-recognized immune reactions to penicillin - even a delayed hypersensitivity reaction because of the fact that the reaction appeared five days (rather than 48 hours) after the second dose. Nonetheless, to my knowledge, there is no more appropriate explanation for these lesions, and therefore the default conclusion would be a cell-mediated reaction.

You are correct also in that there is a body of literature on delayed reactions to amoxicillin, but a dearth of articles on delayed reactions to other beta-lactams. Perhaps the most recent one about delayed reactions to amoxicillin was in the Annals of Allergy, Asthma, and Immunology (April 2013, Volume 110(4):267-272). Of note is that, Reference 7 in that article is a review of nonimmediate reactions to beta-lactam antibiotics (Allergy 2004; 59:1153-1160). And in this review, it clearly states that such reactions can occur to other beta-lactam antibiotics as well, and the references in the review document this fact.

Thus, I think that the mechanism underlying the reaction in your patient is cell-mediated immunity. And the kinetics may be altered by the fact that Bicillin, unlike most penicillin preparations, has an extended pharmacodynamic and pharmacokinetic profile. This might explain the prolonged time interval between the administration of the second dose and the skin lesions.

Of course the question is, what does all of this mean from a practical standpoint. Once again, I think you are on target in that it is highly likely that all you would need do is to pretreat with steroids (and probably keep on a course for at least two weeks) and give the final dose. This is what I would recommend because I think the gradual administration over a five hour period would accomplish little in this circumstance. However, I do appreciate your caution and would in no way be critical of a slower administration if you felt more comfortable with it.

In summary, I think that you have done due diligence in the analysis of the reaction, and agree with your conclusions. I therefore think pretreatment with steroids and the extension of the course for two weeks (or possibly 10 days) is indicated with readministration. There is certainly no harm in giving the final dose in a gradual fashion, but it would be unlikely to change the course of events if we are correct about the underlying pathogenesis of his cutaneous reactions.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology